Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 10:08 PM CDT for Sioux County, Iowa; Lincoln County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1998, 10:08 PM CDT (03:08 UTC)
- Expired
- May 30, 1998, 10:40 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Sioux County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 8:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3693 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 310308 RRA SVRFSD IAC167-SDC083-310340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA SIOUX COUNTY IN NORTHWESTERN IOWA * UNTIL 1040 PM CDT * AT 1006 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 22 MILES SOUTHEAST OF SIOUX FALLS OR 10 MILES NORTHWEST OF ROCK VALLEY MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK VALLEY AROUND 1015 PM CDT FAIRVIEW AROUND 1015 PM CDT CARMEL AROUND 1020 PM CDT HULL AROUND 1025 PM CDT SIOUX CENTER AROUND 1030 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVER&E THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM CDT, 58 minutes earlier.
Area forecast discussion, May 30, 9:10 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT SAT MAY 30 1998 LN OF SVR TSTMS NOW TURNING SEWD INTO SE SD WITH TORNADOES RPTD W OF FSD. WL HAVE TO UPDATE AGAIN AFT LN PASSES BUT IN THE MEANTIME PRETTY NASTY. PREV FCST IN THE BALLPARK. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, May 30, 9:30 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT SAT MAY 30 1998 ...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH DAKOTA... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS THE THREAT OF SEVERE WEATHER HAS MOVED EAST... AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER. RSR
Special weather statement, May 30, 9:30 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT SAT MAY 30 1998 ...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH DAKOTA... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS THE THREAT OF SEVERE WEATHER HAS MOVED EAST... AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER. RSR
Special weather statement, May 30, 9:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT SAT MAY 30 1998 ...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH DAKOTA... THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED COUNTIES INCLUDE... AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER... BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS. RSR
Special weather statement, May 30, 9:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT SAT MAY 30 1998 ...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH DAKOTA... THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED COUNTIES INCLUDE... AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER... BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| May 30, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 30 min |
| May 30, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 31 min |
| May 30, 8:12 PM CDT | Tornado Warning | FSD | Hanson | 33 min |
| May 30, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 31 min |
| May 30, 8:32 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| May 30, 8:45 PM CDT | Tornado Warning | FSD | Hanson | 35 min |
| May 30, 9:04 PM CDT | Tornado Warning | FSD | McCook | 36 min |
| May 30, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 31 min |
| May 30, 9:20 PM CDT | Tornado Warning | FSD | Minnehaha | 50 min |
| May 30, 9:28 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| May 30, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| May 30, 9:56 PM CDT | Tornado Warning | FSD | Lincoln | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.